Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Binghamton, NY

July 2, 2009Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 2, 2009, 6:40 PM EDT for Bradford County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 6:40 PM EDT (22:40 UTC)
Expired
Jul 2, 2009, 9:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 022240
FFWBGM
PAC015-030145-
/O.NEW.KBGM.FF.W.0007.090702T2240Z-090703T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 945 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. RADAR RAINFALL    
  ESTIMATES OF 1.5 TO 2.5 INCHES HAVE BEEN INDICATED SINCE LATE IN   
  THE AFTERNOON...AND ADDITIONAL DOWNPOURS...WITH RAINFALL RATES OF  
  PERHAPS AN INCH OR MORE PER HOUR...WILL CONTINUE THROUGH AT LEAST  
  715 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANTON...
  MONROETON AND WYALUSING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4178 7690 4174 7621 4156 7624 4160 7689
      4178 7691

$$


MJ
1 follow-up statement
000 
WGUS71 KBGM 022327
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 PM EDT THU JUL 2 2009

PAC015-030145-
/O.CON.KBGM.FF.W.0007.000000T0000Z-090703T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRADFORD PA-
727 PM EDT THU JUL 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHERN BRADFORD COUNTY...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS...WITH TORRENTIAL RAINFALL...ACROSS THE 
WARNING AREA. RAINFALL RATES OF AN INCH OR MORE PER HOUR...WILL 
PERSIST OVER SOUTHERN PORTIONS OF THE COUNTY THROUGH AT LEAST 8 
PM. THE BEACH FLATS CREEK BASIN NEAR CANTON...THE UPPER SCHRADER 
CREEK BASIN NEAR LAQUIN...AND THE SOUTH BRANCH OF THE TOWANDA CREEK 
NEAR NEW ALBANY CLOSE TO ROUTE 220...HAVE EXPERIENCED EXCESSIVE 
RAINFALL SINCE ABOUT 530 PM...WITH LOCALLY MORE THAN 2 INCHES IN 
THAT TIME FRAME. SIGNIFICANT RUNOFF PROBLEMS CAN BE EXPECTED.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANTON...
  MONROETON AND WYALUSING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

&&

LAT...LON 4178 7690 4174 7621 4156 7624 4160 7689
      4178 7691

$$


MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:48 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 2, 3:48 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT THU JUL 2 2009

.SYNOPSIS...
PERSISTENT UPPER-LEVEL LOW WILL REMAIN OUR DOMINANT WEATHER
FEATURE THROUGH FRIDAY...CONTINUING THE THREAT OF SHOWERS AND
THUNDERSTORMS. ON SATURDAY...THIS SYSTEM WILL FINALLY BEGIN TO WEAKEN AND
MOVE AWAY FROM THE REGION...ALLOWING DRIER WEATHER TO SET IN FOR
THE FOURTH OF JULY HOLIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION DOTS MUCH OF THE REGION LATE THIS AFTERNOON...AND IT
SHOULD PERSIST INTO THE EARLY EVENING HOURS...AS THE LATEST UPPER-
LEVEL WAVE ROTATES ACROSS NY/PA. NOT MUCH CHANGE FROM EARLIER
THINKING WITH REGARDS TO THUNDERSTORM POTENTIAL...AS THE MAIN
THREAT CONTINUES TO BE HEAVY RAIN FROM SLOW MOVING OR TRAINING
CELLS. ANY SEVERE WEATHER SHOULD BE ISOLATED...AT BEST...GIVEN
WEAK LOW TO MID-LEVEL WIND FIELDS IN PLACE...AND THE LACK OF ANY
SIGNIFICANT DRY LAYERS ALOFT.

SHOWERS SHOULD DECREASE SOMEWHAT IN COVERAGE LATER TONIGHT...AS
THE ABOVE MENTIONED WAVE MOVES OFF TO THE NORTHEAST...AND DIURNAL
STABILIZATION TAKES PLACE. STILL PLENTY OF RESIDUAL
MOISTURE...THOUGH...SHOULD RESULT IN SOME LOWER CLOUD DEVELOPMENT...AND
PERHAPS A COUPLE OF LINGERING SHOWERS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY AND FRIDAY EVENING...MORE OF THE SAME...WITH SCATTERED
SHOWERS...PROBABLY MAXIMIZING IN COVERAGE DURING THE AFTERNOON.
THE BEST CHANCE OF THUNDERSTORMS LOOKS TO BE FRIDAY AFTERNOON AS
WELL...COINCIDING WITH DAYTIME HEATING AND THE PASSAGE OF ANOTHER
UPPER-LEVEL WAVE. MODEL SOUNDING PROFILES WOULD INDICATE SOMEWHAT
LESS INSTABILITY FRIDAY AFTERNOON...AS COMPARED TO THE LAST COUPLE
OF DAYS...SO THE COVERAGE OF THUNDERSTORMS MAY BE MORE LIMITED.

SOME NOTICEABLE IMPROVEMENT MAY BE ON THE WAY FOR THE FOURTH OF
JULY ITSELF...AS THE LATEST MODEL CONSENSUS NOW SHOWS THE MAIN
UPPER LOW FILLING AND DRIFTING NORTHWARD THROUGH EASTERN CANADA.
THIS SHOULD ALLOW RISING HEIGHTS AND DRIER AIR TO MOVE IN ON SATURDAY.

BY SUNDAY AFTERNOON...A PROGRESSIVE NORTHERN STREAM TROUGH IS
PROGGED TO APPROACH FROM THE NORTHWEST. AS A RESULT...WEVE
INSERTED A CHANCE OF SHOWERS THIS PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ACCORDING TO THE GENERAL CONSENSUS OF GLOBAL MODEL GUIDANCE...THIS PERIOD
WILL FEATURE THE REAMPLIFICATION OF ANOTHER TROF/CUTOFF LOW OVER THE
NORTHEAST BY THE WEDS-THURS TIME PERIOD. IF CURRENT SOLUTIONS PAN OUT...THIS
CASE WILL ACTUALLY PUT US ON THE WEST SIDE OF THE LOW...AND
ALTHOUGH THERE WILL BE CHANCES OF SHOWERS TUES-WEDS...WERE NOT
EXPECTING TO BE AS WET AS THIS CURRENT WEEK WITH MAINLY JUST SCATTERED
DAYTIME AND EARLY EVENING SHOWERS UNDERNEATH THE COLD POOL. HIGH
PRESSURE BUILDING IN FROM THE GTLKS SHOULD ALLOW FOR DRY WX THURSDAY.
NO EXTREMES IN TEMPERATURES WERE NOTED WITH HIGHS IN THE 70S AND
LOWS IN THE 50S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
UPPER LOW STILL POISED OVER LOWER ONTARIO AND WRN LAKE ONTARIO...WITH
YET ANOTHER AFTERNOON COMPRISED OF MIXED VFR/MVFR CIGS WITH
CLUSTERS OF SHOWERS AROUND THE REGION...AND A FEW THUNDERSTORMS.
HEAVIER DOWNPOURS MAY EVEN BRING 15 MINUTES OF IFR VSBY RESTRICTIONS.
NOT EXPECTING A WHOLE LOT OF ACTIVITY IN THE TERMINALS FOR ANY
LENGTH OF TIME TODAY...BUT IT/S LIKELY THEY WILL ALL EXPERIENCE AT
LEAST ONE SHOWER OR THUNDERSTORM SO HAVE INCLUDED TEMPO GROUPS.
LOW CONFIDENCE ON THUNDER...SO HAVE INDICATED CONVECTIVE ACTIVITY
ONLY WITH CB GROUPS. THE SPOKE OF ENERGY DRIVING THESE SHOWERS WILL
ROTATE TO OUR NORTHEAST BY EARLY EVENING. EXPECT TO SEE A BREAK
WITH LOWER CLOUDS SCATTERING OUT TO HIGHER DECK VFR CIGS. DEEP
MOISTURE IN THE BLYR WILL AGAIN CAUSE FOG AND STRATUS CLOUDS TO
FORM WITH MVFR AND POSSIBLY IFR RESTRICTIONS AGAIN AFT 05Z THROUGH
SUNRISE.

CIG RESTRICTIONS ONLY SLOWLY IMPROVE THROUGH MVFR DURG LATE
MORNING BUT SHOULD REACH AT LEAST OCNL VFR BTWN 15Z-18Z.

OUTLOOK...

FRI...MVFR AM. VFR PM.
SAT...EARLY AM MVFR LOCAL IFR...IMPROVING TO VFR.
SUN-TUES...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Jul 2, 3:52 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT THU JUL 2 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-032000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
352 PM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH THIS
EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL...AND LOCALIZED RUNOFF PROBLEMS. ISOLATED STORMS COULD
ALSO PRODUCE HAIL.

LATER TONIGHT...THUNDERSTORMS SHOULD DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD TAKE PLACE LOCALLY THROUGH THIS EVENING.

MJ

In the hours before

Special weather statement, Jul 2, 12:51 PM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1251 PM EDT THU JUL 2 2009

PAZ038-021745-
BRADFORD PA-
1251 PM EDT THU JUL 2 2009

HEAVY RAIN HAS BEEN FALLING IN BRADFORD COUNTY IN AN AREA JUST EAST
OF TROY AND WEST OF BURLINGTON. RADAR ESTIMATES THAT A LITTLE OVER
AN INCH OF RAIN HAS FALLEN IN THE LAST HOUR. THE STORM IS MOVING
SLOWLY TO THE EAST BUT MORE SHOWERS ARE EXPECTED TO MOVE ACROSS THIS
AREA.

THE HEAVY RAIN THAT HAS FALLEN WILL PRODUCE QUICK RISES ON STREAMS
AND PONDING OF WATER. IF HEAVY RAIN CONTINUES, PEOPLE SHOULD BE
ALERT FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS AND CREEKS AND
SEEK HIGHER GROUND IF NECESSARY.

WATSON
Special weather statement, Jul 2, 1:21 PM EDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT THU JUL 2 2009

NYZ016-021745-
SENECA NY-
121 PM EDT THU JUL 2 2009

HEAVY RAIN HAS BEEN FALLING IN SENECA COUNTY NEAR THE BORDER WITH
YATES COUNTY SOUTH OF GENEVA.RADAR ESTIMATES THAT OVER AN INCH OF
RAIN HAS FALLEN IN THE LAST HOUR. THE STORM IS MOVING TO THE
NORTHEAST BUT MORE SHOWERS ARE EXPECTED TO MOVE ACROSS THIS AREA.

THE HEAVY RAIN THAT HAS FALLEN WILL PRODUCE QUICK RISES ON STREAMS
AND PONDING OF WATER. PEOPLE SHOULD STAY ALERT FOR POSSIBLE HIGH
WATER AND WATER ACROSS ROADWAYS. ADDITIONAL RAINS COULD CAUSE
FLOODING OF SMALL STREAMS AND CREEKS.

WATSON
Special weather statement, Jul 2, 2:46 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT THU JUL 2 2009

NYZ044-045-056-PAZ039-021945-
BROOME NY-CHENANGO NY-CORTLAND NY-SUSQUEHANNA PA-
246 PM EDT THU JUL 2 2009

...LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT
CHENANGO...EASTERN BROOME...EASTERN CORTLAND AND SUSQUEHANNA
COUNTIES...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TAYLOR AND
CINCINNATUS SOUTH TO CHENANGO FORKS AND BINGHAMTON TO RUSH AND
AUBURN CENTER. THIS LINE IS SLOWLY MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.

WATSON
Special weather statement, Jul 2, 4:23 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EDT THU JUL 2 2009

NYZ045-046-057-062-022130-
CHENANGO NY-DELAWARE NY-OTSEGO NY-SULLIVAN NY-
423 PM EDT THU JUL 2 2009

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DELAWARE...
EXTREME NORTH CENTRAL SULLIVAN...EXTREME NORTHEASTERN CHENANGO AND
OTSEGO COUNTIES...

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM PITTSFIELD TO OTEGO TO 8 MILES WEST OF
  HARVARD...AND MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WALTON AT 445 PM EDT...
  ONEONTA AT 450 PM EDT...
  HARTWICK AT 505 PM EDT...
  MEREDITH AT 515 PM EDT...
  MARYLAND AND DELHI AT 525 PM EDT...
  DAVENPORT AND COOPERSTOWN AT 530 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...SMALL
HAIL AND FREQUENT LIGHTNING. HEAVY RAINS COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

WATSON

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:58 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr
Jul 2, 5:17 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna118 min
Jul 2, 6:10 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming110 min
Jul 2, 7:18 PM EDTFlash Flood WarningBGMWyoming3 hr
Jul 2, 7:47 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming43 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.